Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Honolulu, HI

February 25, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 5:25 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2018, 5:25 PM HST (03:25 UTC)
Expired
Feb 25, 2018, 8:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 6:00 PM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY REPORTED CLOSED AT WAIKANE STREAM AND WAIAHOLE STREAM DUE TO WATER OVER THE ROAD. HIGH WATER RESCUES ALSO REPORTED IN THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGHW50 PHFO 260325
FFWHFO
HIC003-260630-
/O.NEW.PHFO.FF.W.0014.180226T0325Z-180226T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
525 PM HST SUN FEB 25 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 830 PM HST

* At 524 PM HST, radar indicated heavy rain near Ahuimanu. Rain was 
  falling at a rate of 2 inches per hour. Flash flooding is expected 
  to begin shortly.

* Locations in the warning include but are not limited to...
  Ahuimanu, Punaluu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku
  and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 830 PM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2155 15784 2147 15784
      2144 15780 2145 15777 2139 15786 2166 15806
      2171 15800 2171 15797

$$

Burke
1 follow-up statement
817 
WGHW70 PHFO 260345
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
545 PM HST SUN FEB 25 2018

HIC003-260630-
/O.CON.PHFO.FF.W.0014.000000T0000Z-180226T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
545 PM HST SUN FEB 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 539 PM HST, radar indicated heavy rain continuing across the 
windward sections of Oahu, with rainfall rates of 1 to 2 inches per 
hour. The stream gauge on Waikane Stream has risen rapidly during 
the past hour, and flash flooding on Kamehameha Highway near the 
stream crossing is imminent. The Kahana and Waiahole Streams have 
also risen rapidly during the past hour, and flash flooding is 
likely across other areas of windward Oahu.

Locations in the warning include but are not limited to... Ahuimanu, 
Punaluu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This flash flood warning replaced the flood advisory previously in 
effect for windward Oahu.

A flash flood warning means that flooding is imminent or occurring 
in streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 830 PM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2155 15784 2147 15784
      2144 15780 2145 15777 2139 15786 2166 15806
      2171 15800 2171 15797

$$

Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 3:45 PM HST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 25, 3:45 PM HST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 PM HST Sun Feb 25 2018

.SYNOPSIS...
A trough of low pressure west of the area will allow for some
locally heavy showers and isolated thunderstorms over Kauai and
possibly Oahu through tonight. Mostly cloudy skies with passing
showers can be expected elsewhere across the area. High pressure
will build in northeast of the area this week with generally drier
weather expected. Showers will tend to favor windward and mauka
areas. Rather breezy to locally windy conditions can be expected
toward the middle of the weak as the high moves closer to the
state.

&&

.DISCUSSION...
A rather complex weather pattern is in place across the area. At
the surface, a rather strong area of high pressure is located far
to the north northeast of the state with a surface trough located
several hundred miles to the west of Kauai. This places the
islands in a moderate to locally breezy east southeast wind
environment. Aloft, a broad upper trough is centered several
hundred miles to the west northwest of the area. Destabilization
caused by the trough along with abundant low level moisture will
allow for the possibility of heavy showers and isolated
thunderstorms through tonight especially over the west end of the
state. A Flash Flood Watch remains in effect through tonight for
Kauai since they will have the greatest chances of flash flooding
since they are closer to the trough axis and soils are rather
saturated from recent rains.

Models are in good agreement on the synoptic weather pattern this
week. Both the surface and upper level troughs will gradually
weaken and move a bit further west of the area. In the meantime,
an upper level ridge will build in from the north and the strong
surface high will move southward just a bit taking up a position
far northeast of the area. The upper ridge will allow for the
airmass to become more stable with time decreasing the threat of
heavy showers. Shower activity will tend to be focused over
windward and mauka areas for the remainder of the week. As the
surface high gets closer to the state, the result will be for
rather breezy to locally windy conditions across much of the area.
The wind direction will be slight south of due east. Downsloping
effects may allow the winds to be strong enough for Wind
Advisories needing to be posted for some areas.

&&

.AVIATION...
High pressure far NE of the area and a broad surface trough W of
Kauai, will keep locally strong E to SE winds over the islands
into tonight. Model guidance is hinting at the winds backing a to
a more E direction tomorrow. AIRMET TANGO for low level
turbulence is posted over the entire state due to the stronger
winds.

Wet weather will continue for most areas tonight as moisture
continues to be drawn up from the SE. Windward and SE areas will
be the most favored. An upper level disturbance W of Kauai will
contribute to potential thunderstorm development over Kauai and
Oahu tonight.

AIRMET TANGO for upper level turbulence is posted over the state.
AIRMET SIERRA for mountain obscuration is posted across Kauai and
portions of Oahu, Molokai, Maui, and the Big Island. Any layered
clouds within the area have the potential for light icing.

&&

.MARINE...
A moist and unstable airmass will keep a chance of thunderstorms
in the forecast for the western half of the coastal waters tonight.
Mariners should be alert for strong, shifting winds and frequent
lightning with any thunderstorms that develop.

A Small Craft Advisory (SCA) remains posted for most waters,
including all windward areas, due to strong east-southeast winds
and elevated seas through Tuesday. The Sunday morning ASCAT pass
covered the eastern waters and showed 25 kt winds widespread over
windward areas, with areas of 30 kt winds to the north and south
of the Big Island. Gales will be possible in some areas around
Maui County and the Big Island during the middle and later part of
the week.

A long and rather broad fetch of easterly winds on the south side
of a distant subtropical high will continue to produce at least
advisory level surf along east facing shores through the next
several days. The High Surf Advisory for those shores continues
through Monday afternoon. Beyond then, the latest model guidance
continues to show that surf could reach warning levels on those
shores as early as Monday night or Tuesday. The large surf
combined with high astronomical tides could cause some coastal
inundation issues along some low lying areas exposed to the east.

Small surf is expected along north, west and south facing shores
this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Niihau-Kauai.

High Surf Advisory until 6 PM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...Eaton
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:14 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 25, 6:16 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 25, 9:14 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 26, 12:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 26, 12:52 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 1:07 AM HSTAreal Flood AdvisoryHFOKalawao113 min
Feb 26, 2:57 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 3:05 AM HSTGale WarningHFO3 days

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.